Back to Ask the Diabetes Team Ask the Diabetes Team

From Itasca, Texas, USA:

I have type 2 diabetes and control it with oral medications. I also am taking Vytorin, one daily; Niaspan, three daily; and Omacor, four daily. Since I have been taking the Niaspan and the Omacor, my blood sugar readings increased a lot. I was running around 90 mg/dl [5.0 mmol/L] to 150 mg/dl [8.3 mmol/L]. Now, it is hardly ever under 250 mg/dl [13.8 mmol/L] and often a lot of the time higher than that. Can Niaspan or Omacor cause the readings to increase and, if so, which increases it most? I take Actos, 45 mg, and Glyburide/Metformin 205/500, two in the morning and two with my evening meal.


Niacin is known to induce insulin resistance. I would suggest you discuss this with your physician. It may be appropriate to stop your niacin and see if your blood sugars go back down. However, please do not stop any medications without the knowledge of your physician. This would be inappropriate.


Original posting 9 Jul 2007
Posted to Hyperglycemia and DKA and Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.